Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 89, NWS Wichita, KS

May 19, 2018Chautauqua County, Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2018, 10:23 PM CDT for Chautauqua County, Elk County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 10:23 PM CDT (03:23 UTC)
Expired
May 19, 2018, 11:00 PM CDT
In force
37 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chautauqua County, KS, Elk County, KS

The radar

The Wichita radar (KICT), 116 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:30 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

112 
WUUS53 KICT 200323
SVRICT
KSC019-049-200400-
/O.NEW.KICT.SV.W.0089.180520T0323Z-180520T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1023 PM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Elk County in southeastern Kansas...
  Chautauqua County in southeastern Kansas...

* Until 1100 PM CDT

* At 1023 PM CDT, severe thunderstorms were scattered along a line 
  extending from 7 miles south of Moline to 6 miles south of Cedar 
  Vale, moving east-northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sedan, Peru, Chautauqua, Elgin, Niotaze and Hale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3706 9653 3731 9628 3738 9597 3700 9597
      3700 9653
TIME...MOT...LOC 0323Z 259DEG 24KT 3727 9626 3701 9651 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
3 follow-up statements
568 
WWUS53 KICT 200336
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1036 PM CDT SAT MAY 19 2018

KSC019-049-200400-
/O.CON.KICT.SV.W.0089.000000T0000Z-180520T0400Z/
Elk KS-Chautauqua KS-
1036 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN ELK AND CHAUTAUQUA COUNTIES...

At 1035 PM CDT, severe thunderstorms were located along a line 
extending from 7 miles southeast of Elk Falls to just southeast of 
Cedar Vale, moving east-northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sedan, Peru, Chautauqua, Elgin, Niotaze and Hale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3706 9653 3731 9628 3738 9597 3700 9597
      3700 9653
TIME...MOT...LOC 0335Z 258DEG 23KT 3727 9614 3704 9646 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
068 
WWUS53 KICT 200350
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1050 PM CDT SAT MAY 19 2018

KSC019-049-200400-
/O.CON.KICT.SV.W.0089.000000T0000Z-180520T0400Z/
Elk KS-Chautauqua KS-
1050 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR SOUTHEASTERN ELK AND CHAUTAUQUA COUNTIES...

At 1049 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Longton to 6 miles east of Cedar
Vale, moving east-northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sedan, Peru, Niotaze and Hale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3708 9647 3730 9624 3738 9597 3705 9597
      3703 9642
TIME...MOT...LOC 0349Z 252DEG 21KT 3727 9607 3709 9639 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
632 
WWUS53 KICT 200356
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1056 PM CDT SAT MAY 19 2018

KSC019-049-200405-
/O.EXP.KICT.SV.W.0089.000000T0000Z-180520T0400Z/
Elk KS-Chautauqua KS-
1056 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELK AND
CHAUTAUQUA COUNTIES WILL EXPIRE AT 1100 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small 
hail, gusty winds and heavy rainfall are still expected with these 
thunderstorms.

LAT...LON 3708 9647 3730 9624 3738 9597 3705 9597
      3703 9642
TIME...MOT...LOC 0355Z 259DEG 24KT 3728 9602 3710 9634 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:31 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 19, 6:31 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
631 PM CDT Sat May 19 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 345 PM CDT Sat May 19 2018

Forecast Headline/Highlight:
Severe thunderstorms primarily with both large/very large hail and
damaging winds likely across south-central & southeast KS until
late this evening. A couple tornadoes are also possible.

Tonight:
This afternoon a SE-moving cold front was nearing the KS Turnpike.
The front is approaching a moisture-rich environment that combined
with sufficient heating, is causing rapid destabilization across
south-central & southeast KS. Severe thunderstorms are erupting
along the front from northern OK to southeast KS. At 3 PM CDT, the
front extended from south-central IA, to along the KS Turnpike, to
the western Red River. The front is being driven by a weak mid-
upper level shortwave that extends from central Nebraska to
central CO. With the shortwave shearing as it moves E/NE, the
front should decelerate this evening & perhaps stall as it
ventures into eastern & southern OK late tonight. This would
slowly shift the axis of strong & severe thunderstorms SE as the
night progresses. The mid-upper shortwave will couple with the sfc
front to promote increasing & deepening speed & directional shear
to trigger severe thunderstorms, especially along & southeast of
the turnpike. With the strengthening deep-layer shear, hail may
reach around 2 inches along with winds that may reach around 70
mph. There continues to be concern that a few tornadoes may form,
perhaps as far west as the turnpike. The front's presence will
produce a fairly sharp NW-SE temperature gradient with lows from
around 50 at KRSL & KGBD to around 65 in southeast KS.

Sun & Sunday Night:
The decelerating front dictates increasing PoPs across southeast
KS, especially Sun morning. With the front decelerating, a few
showers & isolated thunderstorms may redevelop just south of the
OK state line Sunday night, so wouldn't be surprised if slight
chance PoPs are assigned near the OK line on the next couple
forecasts.

Mon-Tue Night:
There should be a brief intermission from thunderstorms as a mid-
upper wave, which'll deepen rapidly near the Pacific Coast Mon
Night, undergoes pronounced cyclogenesis early next week. This
would cause amplification of a mid-upper ridge over the Great
Plains. The mid-upper pattern deamplifies Tue & Tue night as a
shortwave ejects E/NE across the central Rockies. This may enable
a few thunderstorms to develop Tue night.

.LONG TERM...(Wednesday through Saturday)
Issued at 345 PM CDT Sat May 19 2018

Southwest mid/upper flow is progged to return as we move through
much of the upcoming week. This will help steer any subtle
shortwave troughs into the area bringing additional chances for
showers and thunderstorms through much of the period. Above
normal temperatures are also expected with highs around 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 628 PM CDT Sat May 19 2018

Scattered thunderstorms will continue to linger across southeast
Kansas for much of the night before the cold front pushes through
the region. Otherwise low clouds will spread southward from
central Kansas late this evening and cover much of the region by
daybreak. The low clouds will linger through the morning with
ceilings gradually rising and low clouds beginning to scatter out
for the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    58  73  58  82 /  30  20  10  10
Hutchinson      55  71  54  81 /  30  10   0  10
Newton          56  70  55  81 /  30  20  10  10
ElDorado        59  71  57  81 /  30  20  10  10
Winfield-KWLD   60  73  57  83 /  40  30  10  20
Russell         51  68  51  81 /  20   0   0  10
Great Bend      50  69  52  80 /  20   0   0  10
Salina          55  70  52  82 /  20   0  10  10
McPherson       55  70  53  81 /  30  10  10  10
Coffeyville     66  77  60  83 /  70  40  10  10
Chanute         64  75  58  82 /  50  30  10  10
Iola            64  75  58  81 /  40  30  10  10
Parsons-KPPF    65  77  60  83 /  60  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...CDJ
Hazardous weather outlook, May 19, 8:45 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
845 PM CDT Sat May 19 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
845 PM CDT Sat May 19 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few strong storms will be possible across southern Kansas otherwise
more storms could move up into southeast Kansas late tonight. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms will remain in the forecast periodically
from late Monday night through Friday. While a few strong storms
will be possible, the risk for organized severe storms appears low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 19, 6:17 PM CDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
617 PM CDT SAT MAY 19 2018

KSZ098-192345-
Chautauqua KS-
617 PM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Chautauqua County in southeastern Kansas...

* Until 645 PM CDT

* At 616 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm just north of Bigheart, or 14 miles
  south of Sedan...moving northeast at 40 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Peru, Chautauqua and Niotaze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

LAT...LON 3705 9623 3719 9597 3700 9597 3700 9624
TIME...MOT...LOC 2317Z 236DEG 34KT 3692 9623

DARMOFAL
Special weather statement, May 19, 6:22 PM CDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Wichita KS
622 PM CDT SAT MAY 19 2018

KSZ099-200000-
Montgomery KS-
622 PM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Montgomery County in southeastern Kansas...

* Until 700 PM CDT

* At 621 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Caney...moving northeast at 40
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Independence, Caney, Tyro, Havana, Bolton and Independence Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

LAT...LON 3716 9596 3723 9568 3700 9580 3700 9597
TIME...MOT...LOC 2322Z 235DEG 35KT 3703 9593

DARMOFAL
Special weather statement, May 19, 8:30 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Wichita KS
830 PM CDT SAT MAY 19 2018

KSZ092-093-200200-
Cowley KS-Sumner KS-
830 PM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Cowley County in south central Kansas...
  Southeastern Sumner County in south central Kansas...

* Until 900 PM CDT

* At 829 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northeast of Braman, or 11
  miles southwest of Arkansas City...moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Arkansas City, Winfield, Oxford, Geuda Springs and Strother Field
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3729 9718 3729 9689 3700 9704 3700 9730
TIME...MOT...LOC 0130Z 210DEG 28KT 3698 9722

DARMOFAL
Special weather statement, May 19, 8:57 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
857 PM CDT SAT MAY 19 2018

KSZ093-200215-
Cowley KS-
857 PM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Cowley County in south central Kansas...

* Until 915 PM CDT

* At 854 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Arkansas City...moving
  northeast at 35 mph.

wind gusts up to 50 mph and half-inch diameter hail will be possible
with this storm.

* Locations impacted include...
  Arkansas City, Winfield, Burden and Strother Field Airport.

LAT...LON 3703 9692 3703 9713 3732 9708 3732 9675
TIME...MOT...LOC 0156Z 214DEG 28KT 3713 9703

DARMOFAL
Special weather statement, May 19, 9:40 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
940 PM CDT SAT MAY 19 2018

KSZ093-094-098-200315-
Cowley KS-Chautauqua KS-Elk KS-
940 PM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Cowley County in south central Kansas...
  Northwestern Chautauqua County in southeastern Kansas...
  Southwestern Elk County in southeastern Kansas...

* Until 1015 PM CDT

* At 937 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles east of Dexter, or 7 miles
  northwest of Cedar Vale...moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Cedar Vale, Dexter and Grenola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3705 9657 3717 9673 3741 9653 3725 9629
TIME...MOT...LOC 0240Z 223DEG 29KT 3717 9661

DARMOFAL
Special weather statement, May 19, 10:10 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
1010 PM CDT SAT MAY 19 2018

KSZ094-098-200330-
Chautauqua KS-Elk KS-
1010 PM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Chautauqua County in southeastern Kansas... South central
  Elk County in southeastern Kansas...

* Until 1030 PM CDT

* At 1005 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles northeast of Cedar Vale...
  moving east-northeast at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Rural areas between Sedan and Elk Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3709 9648 3729 9644 3737 9615 3712 9614
TIME...MOT...LOC 0308Z 244DEG 23KT 3721 9638

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:30 PM CDTSpecial Weather StatementICTCowley30 min
May 19, 8:57 PM CDTSpecial Weather StatementICTCowley18 min
May 19, 9:40 PM CDTSpecial Weather StatementICTChautauqua35 min
May 19, 10:10 PM CDTSpecial Weather StatementICTChautauqua20 min
May 19, 10:59 PM CDTSpecial Weather StatementICTChautauqua31 min
May 19, 11:18 PM CDTSpecial Weather StatementICTMontgomery27 min
May 19, 11:46 PM CDTSpecial Weather StatementICTLabette, Neosho59 min
May 20, 12:09 AM CDTSevere Thunderstorm WarningICTLabette28 min
May 20, 1:35 AM CDTSpecial Weather StatementICTCowley40 min
May 20, 1:47 AM CDTSpecial Weather StatementICTChautauqua28 min
May 20, 2:06 AM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery54 min
May 20, 2:42 AM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery, Wilson63 min
May 20, 2:51 AM CDTSpecial Weather StatementICTElk39 min
May 20, 3:19 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson56 min
May 20, 3:25 AM CDTSpecial Weather StatementICTGreenwood, Woodson50 min
May 20, 4:15 AM CDTSpecial Weather StatementICTLabette15 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.